What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 17, 2:10 PM EST, 31 minutes earlier.
Area forecast discussion, Aug 17, 2:10 PM EST, 31 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
310 PM EDT Sat Aug 17 2019
.SYNOPSIS...
A weak nearly stationary front will remain draped across the area
through the weekend. Meanwhile, a developing area of weak low
pressure along the SE coast will track north up the NC coast late
tonight and into Sunday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 230 PM Saturday...
As was the case yesterday, the heaviest precipitation this afternoon
is largely constrained to the extreme southeast with areas of
Sampson county already receiving 2-3 inches of rain on top of what
has fallen the last few days. This linear feature stretching
southwestward into northern SC roughly follows the plus 2 inch PW
contour and will remain the focal point for convection today. There
is however a secondary area of convection coming off of the Blue
Ridge related to a weak shortwave that can be seen on water vapor
lifting northward into the Roanoke VA area. This activity should
remain constrained to the NW Piedmont and a few lingering showers
and storms may pop up this afternoon. An isolated severe
thunderstorm in this area is not out of the question given the
instability and drier conditions leading to higher DCAPE values.
Outside of the isolated severe threat and potential flooding issues
across the extreme south, warm conditions continue with high
temperatures on track for 90 degrees this afternoon.
Overnight tonight an area of low pressure will move up the coast
brining rain to areas east of our WFO but for the most part
precipitation should remain on the eastern fringes of our forecast
area. Expect another round of fog and low stratus with the main
focus areas from US 1 eastward. Several hours of low stratus and/or
low visibilities can be expected in the hours surrounding daybreak.
.SHORT TERM /SUNDAY AND SUNDAY NIGHT/...
As of 230 PM Saturday...
In the wake of the exiting low to the northeast, Sunday should
remain mostly quiet with relative subsidence over the area. That
being said, heating of the day will contribute to some afternoon
instability that could result in isolated to scattered showers and
thunderstorms. Severe chances look meager at this point. High
temperatures will be warmer that today with low to mid 90s expected
area wide. Lows overnight in the lower 70s.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
As of 310 PM Saturday...
Mon-Tue: What may be a tropical or subtropical low will be heading
NE away from NC early Mon morning, leaving just a weak surface
trough over the Foothills and W Piedmont. Weak mid level flow holds
over the Gulf/Southeast/Mid South states, within ill-defined
troughing sandwiched between deepening ridges over the Desert
Southwest and Atlantic. PW will stay above normal over central NC,
although the greatest anomalies will hold to our SE. This may result
in a scenario in which the widespread convection stays locked near
the coast or along a sea breeze drifting just a short distance
inland (based on the mean low level wind), with more scattered
activity further NW. The higher PW axis will be shunted a bit to the
NW Tue as the Atlantic ridge expands westward, and as a result the
higher pops should push more inland Tue as compared to Mon, with the
models depicting a SSW low level jet over the eastern half of our
area late Tue. With no notable large scale mechanisms to force
ascent or descent, will stick with a persistence-leaning pattern of
isolated pops night into morning followed by scattered to numerous
showers and storms from late morning through mid evening. Continued
above normal temps, with highs in the lower-mid 90s Mon and around
90/lower 90s Tue (greater cloud cover). Lows near 70 to the lower
70s both nights.
Wed-Sat: A mid level polar low over NE Manitoba Tue will drift
across Ontario/Quebec to Newfoundland/Labrador through Sat. A piece
of shortwave energy diving into the trough base will swing through
the St Lawrence Valley late Thu through Fri, pushing a cold front
SSE toward NC. While this is an energetic system, it appears to
still be displaced too far north to propel the front through NC,
particularly given the rarity of summertime cold frontal passage in
NC. But we should still see the Piedmont trough holding in place,
perhaps enhanced by a southward-propagating outflow emanating from
prefrontal convection to our W and N. The Atlantic ridge will
continue to pump Atlantic and Gulf moisture into the Carolinas
through the low levels, with PWs maximizing across our area from
late Thu through Fri as the front approaches and likely stalls out
to N. Will carry the highest pops during this period. By Sat, while
we'll retain the weak surface trough over the Foothills with SSE to
SSW flow over central NC, the westward-expanding Atlantic ridge will
result in an uptick in mid level heights over our area. But PWs will
remain high especially across our S and SE, so will keep good chance
of diurnal pops Sat. Weak flow and high moisture will support a
continued threat of slow-moving and training cells during the Wed-
Sat time frame. Thicknesses will hold above normal with plenty of
clouds, so will keep temps near to slightly above normal through
late week. -GIH
&&
.AVIATION /18Z SATURDAY THROUGH WEDNESDAY/...
As of 130 PM Saturday...
24 Hour TAF Period: VFR conditions across much of the area but a few
remaining areas of MVFR prevail. Much of the precipitation today
will be south of KFAY but will likely drift northward through the
day putting KFAY at greatest risk for significant rain out of the
major TAF sites. Isolated to scattered convection across the rest of
the area with KRDU the least likely affected. Overnight tonight
expect another round of fog and low stratus, but this time more
constrained to eastern areas. Conditions are expected to deteriorate
after 9z potentially lingering through 15z Sunday at KRWI which will
be the last location to recover as a low pressure system exits to
the northeast.
Long Term: In the wake of the exiting low, Sunday should be fairly
quiet with VFR conditions predominate. Through midweek will remain
unsettled with a few waves coming northward out of the Gulf of
Mexico and a frontal system developing off to the northwest. Expect
periods of convection with fog/low stratus prevalent at night.
&&
.EQUIPMENT...
Over the weekend, flights will be conducted on 12Z Saturday and
12Z Sunday.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...CBL/Badgett
NEAR TERM...Ellis
SHORT TERM...Ellis
LONG TERM...Hartfield
AVIATION...Ellis
EQUIPMENT...RAH
Hazardous weather outlook, Aug 17, 2:35 PM EST, 6 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
335 PM EDT Sat Aug 17 2019
NCZ008>011-025>028-039>043-073>077-083>086-181945-
Granville-Vance-Warren-Halifax-Durham-Franklin-Nash-Edgecombe-
Randolph-Chatham-Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-
Harnett-Anson-Richmond-Scotland-Hoke-
335 PM EDT Sat Aug 17 2019
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...This afternoon and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ078-088-089-181945-
Wayne-Cumberland-Sampson-
335 PM EDT Sat Aug 17 2019
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...This afternoon and tonight.
Heavy rain and localized flooding is possible this afternoon.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ007-021>024-038-181945-
Person-Forsyth-Guilford-Alamance-Orange-Davidson-
335 PM EDT Sat Aug 17 2019
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...This afternoon and tonight.
Isolated severe thunderstorms are possible this afternoon with
damaging wind the most likely threat. Localized flooding is also
possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 17, 1:43 PM EST, 58 minutes before
Special Weather Statement
National Weather Service Raleigh NC
243 PM EDT Sat Aug 17 2019
NCZ022-171930-
Guilford NC-
243 PM EDT Sat Aug 17 2019
...A STRONG THUNDERSTORM WILL AFFECT GUILFORD COUNTY UNTIL 330 PM
EDT...
At 242 PM EDT, Doppler radar was tracking a strong thunderstorm near
Greensboro, moving east at 20 mph.
Wind gusts up to 45 mph will be possible with this storm.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.
Locations impacted include...
Greensboro, High Point, McLeansville, Summerfield, Stokesdale,
Pleasant Garden, Jamestown, Forest Oaks, Lake Jeanette Marina and
Monticello.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
45 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3624 7963 3596 7967 3597 8004 3625 8003
3625 7981
TIME...MOT...LOC 1842Z 270DEG 17KT 3609 7994
77Special weather statement, Aug 17, 2:18 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Raleigh NC
318 PM EDT Sat Aug 17 2019
NCZ007-008-172000-
Person NC-Granville NC-
318 PM EDT Sat Aug 17 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PERSON AND NORTHERN
GRANVILLE COUNTIES UNTIL 400 PM EDT...
At 318 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cluster Springs, or near Virgilina, moving east at 25 mph.
Wind gusts up to 50 mph will be possible with this storm.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.
Locations impacted include...
Oxford, Roxboro, Concord, Stovall, Bethel Hill, Tungsten, Mayo
Reservoir, Berea, Hyco Lake and John H Kerr Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3652 7847 3651 7850 3646 7851 3628 7851
3624 7852 3646 7909 3654 7904 3654 7846
TIME...MOT...LOC 1918Z 289DEG 23KT 3653 7889
77Special weather statement, Aug 17, 2:22 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Raleigh NC
322 PM EDT Sat Aug 17 2019
NCZ021-038-172015-
Forsyth NC-Davidson NC-
322 PM EDT Sat Aug 17 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FORSYTH AND NORTH
CENTRAL DAVIDSON COUNTIES UNTIL 415 PM EDT...
At 322 PM EDT, Doppler radar was tracking a strong thunderstorm near
Enon, or 8 miles south of East Bend, moving east at 5 mph.
Wind gusts up to 50 mph will be possible with this storm.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.
Locations impacted include...
Winston-Salem, Clemmons, Bermuda Run, Huntsville, Lewisville,
Walkertown, Arcadia, Pfafftown, Welcome and Sedge Garden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3611 8051 3612 8046 3614 8044 3620 8044
3616 8011 3589 8022 3595 8038 3597 8038
3599 8042 3600 8041 3601 8042 3603 8045
3606 8046 3604 8049 3606 8051 3609 8052
TIME...MOT...LOC 1922Z 287DEG 6KT 3610 8046
77Special weather statement, Aug 17, 2:38 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Raleigh NC
338 PM EDT Sat Aug 17 2019
NCZ022-023-039-172045-
Guilford NC-Alamance NC-Randolph NC-
338 PM EDT Sat Aug 17 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ALAMANCE...
NORTHEASTERN RANDOLPH AND SOUTHEASTERN GUILFORD COUNTIES UNTIL 445 PM
EDT...
At 337 PM EDT, Doppler radar was tracking a strong thunderstorm near
McLeansville, or 7 miles southeast of Greensboro, moving east at 10
mph.
Wind gusts up to 50 mph will be possible with this storm.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.
Locations impacted include...
Greensboro, Burlington, Graham, McLeansville, Elon, Gibsonville,
Pleasant Garden, Liberty, Haw River and Swepsonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3612 7933 3584 7941 3584 7954 3583 7954
3593 7981 3613 7976
TIME...MOT...LOC 1937Z 283DEG 9KT 3603 7970
77